GOD, investigate my life; get all the facts firsthand. I’m an open book to you; even from a distance, you know what I’m thinking. Psalm 139:1-2 (The Message)
I have been feeling cruddy since mid November. The symptoms that I usually only feel in the spring, stuffy head, asthma, sore throat, headache, appeared in the fall far ahead of pollen season. I consulted my doctor, started on a round of medicines that included two inhalers, nebulizer treatments, sinus wash and two different antihistamines, one for morning and another for night. I felt a little better, but never really up to full strength. I just kept plodding along exhausted by the end of the day, but too busy to really stop. Then, another symptom joined the mix and really scared me. My heart started feeling funny. Palpitations the doctor called them. They showed up after getting cortisone shots in my hands and knee for arthritis. Turns out, the steroids in the shots, inhalers and nebulizer were too much for me. After an EKG, my doctor said that the heart palpitations should end as soon as the steroids were out of my body and to come back in a few weeks if they didn’t. But, we were in the middle of a bunch of stuff at work and then, Christmas came, and I didn’t have time to go to the doctor again. In December, my sinuses got infected and the doctor called in an antibiotic, and I kept moving. This week, I got a headache so bad all I could do was lie in a dark room and sleep. Finally, my body figured out a way to make me to slow down. I called and begged for a doctor’s appointment. My doctor was out of the office, so they assigned me to his son, young Dr. K. I desperately accepted the appointment even though I find young Dr. K. to be intimidating. His father is easy, personable and laid back, while the son is intense, scientific and demanding. One time I saw young Dr. K., he made me demonstrate the way I use my inhalers. After listening carefully to the list of prescriptions I have been taking and my fear that I think my heart is giving out, young Dr. K. asked me to tell him the order I take my medicine. Imagine my embarrassment to discover that I have been taking my two inhalers in the wrong order. Young Dr. K concludes that is not only the cause for my recurrent illness and fatigue but the heart palpitations. As much as I am relieved to have a diagnosis, I am mortified that I may have brought it on myself. But, it also made me think about how many times I try to help someone, to give advice or make things easier for them, when in fact, I am asking the wrong questions. Applying my own experiences or perspective may not be at all what they need. There is only One who is the Great Physician. Only one Who knows the true source of our difficulties. I would be wise to remember, I do not know it all.